MYRTLE BEACH, SC (WBTW) – The Horry County Coroner’s Office released statistics Monday that speak to the destruction of the heroin epidemic. Horry County reports an estimated 45 heroin-related deaths in 2016, but the Drug Enforcement Administration (DEA) says heroin isn’t the only battle they’re fighting.
DEA agent Patrick Apel says fentanyl is a drug even more powerful and potentially lethal than heroin. Tamara Willard with the Horry County Coroner’s Office says an estimated 16 people died from fentanyl overdoses in 2016.
“The threat not only to the individual but to the community at large is very real,” explains Apel. “Fentanyl is theoretically 40 to 100 times more powerful than just regular heroin.”
The coroner’s office says it’s evident when a new strand of drug sweeps through Horry County. The office may go days, even a week or two, without responding to an overdose death, but then a lethal strand of heroin will move through the community and the fatalities are back-to-back for days at a time.
“What is sad about the person that’s addicted to this dangerous drug is that they actually seek out those suppliers who are supplying the drugs that their friends might have had an overdose or have had a death,” explains Apel. “And they’ll actually try to find out who that dealer is so that they can get those drugs.”
The Horry County Police Department recently received a grant that will allow them to carry Narcan, a drug that reverses the effects of heroin and saves the drug user’s life. Officers within the department will start training with Narcan in just over a week.
Representatives with the Department of Health and Environmental Control will train the officers March 22.
“We are continuing to see a pattern with the overdoses in the area,” says Horry County Police Public Information Officer Krystal Dotson.
Dotson says the Narcan is just as much for the officers as it is for the addict, and the DEA says with the new form of fentanyl, it’s a measure all departments should be taking.
“Fentanyl can be transmitted transdermally through your skin. It can be airborne. You can just simply breathe the particles of fentanyl and you can overdose,” warns Apel.
The Narcan that officers with Horry County police will use is the nasal form, so they’re expecting it to be an easy training process for all of the officers. A date has not been set for when the officers will begin carrying the drug.